Poisoning in the Elderly

@article{KleinSchwartz1991PoisoningIT,
  title={Poisoning in the Elderly},
  author={Wendy Klein-Schwartz and Gary Oderda},
  journal={Drugs \& Aging},
  year={1991},
  volume={1},
  pages={67-89}
}
SummaryPoisoning is a significant problem in the elderly. The majority of poisonings in older people are unintentional and may result from dementia and confusion, improper use of the product, improper storage or mistaken identities. Depression is also common in the elderly and suicide attempts are more likely to be successful in this age group. The elderly patient’s recuperative abilities may be inadequate as a result of numerous factors including impaired hepatic or renal function as well as… 
Drug Poisoning in Older Patients
TLDR
Management in the elderly is complicated by difficulties in the diagnosis of drug poisoning, pharmacokinetic and pharmacodynamic changes associated with aging, increased incidence of chronic illness, and increased medication use with the potential for clinically significant drug interactions.
Salicylate Intoxication in the Elderly
TLDR
Aspirin and its salicylate derivatives are effective antipyretic, analgesic, and anti- inflammatory agents that are still very widely used by the elderly despite the advent of newer, potentially safer nonsteroidal anti-inflammatory drugs (NSAIDs).
Analgesic Abuse in the Elderly
SummaryNephropathy caused by the use of ‘classical’ analgesics [paracetamol (acetaminophen), salicylates and pyrazolone derivatives] and renal impairment associated with nonsteroidal
Does the Incidence of Rhabdomyolysis Induced by Doxylamine Overdose Increase in the Elderly
TLDR
Advanced age, alcohol ingestion, and increased blood creatinine level were significantly associated with the development of rhabdomyolysis in elderly patients with doxylamine overdose.
Geographic Difference in Elderly with Acute Poisoning
TLDR
Asia group of poisoned elderly patients are older, male predominant, more intentional, and having a higher rate of mortality than the non-Asia group.
Chronic salicylism resulting in noncardiogenic pulmonary edema requiring hemodialysis.
TLDR
Several aspects of the clinical presentation suggest that the patient suffers from chronic salicylism, probably complicated by episodic superimposed acute intoxication, a condition often misdiagnosed or diagnosed late in the course of disease, contributing to substantial morbidity and mortality in these patients.
Acute poisoning in old and very old patients: a longitudinal retrospective study of 5883 patients in a toxicological intensive care unit
TLDR
The age-dependent increase of the length of stay at the ICU until very old age (> 80 years) was most pronounced in 1982 and also declined markedly until 1997, indicating an improvement of the therapeutical ICU management of acute poisoning and/or less dangerous toxic agents.
RISING DIGOXIN SERUM LEVELS AND INTOXICATION DESPITE DIGOXIN WITHDRAWAL IN AN ELDERLY PATIENT: A CASE REPORT
TLDR
This work presents a case in which digoxin serum levels continued to rise for several days after digoxin discontinuation, and this unusual mechanism for toxicity is further explained.
Hospitalizations due to poisonings in Slovenia – epidemiological aspects
TLDR
A multidisciplinary approach is required so that preventive measures may be increased for all groups at risk of poisoning, and the incidence in children aged 1–3 years and in persons >65 years remained the same.
...
...

References

SHOWING 1-10 OF 83 REFERENCES
Obtundation in the elderly patient: presentation of a drug overdose.
  • J. Svenson
  • Medicine
    The American journal of emergency medicine
  • 1987
Role of Extracorporeal Drug Removal in Acute Theophylline Poisoning
TLDR
Of the invasive techniques available, charcoal haemoperfusion is the most effective, increasing clearance 4- to 6-fold, and the aggressive supplementation of potassium, treatment ofemesis with droperidol and ranitidine, and treatment of tachyarrhythmias and hypotension, together with oral multiple dose charcoal may obviate the need for haemperfusion.
Drug prescribing for the elderly.
TLDR
The elderly are especially sensitive to both the intended pharmacologic effects of drugs and their undesirable adverse reactions and elderly residents of nursing homes are particularly vulnerable to the toxicity of inadequately monitored drug regimens.
Unrecognized Adult Salicylate Intoxication
TLDR
Patients with a delayed diagnosis of salicylate intoxication were older, rarely had a previous history of drug overdose, and more often became accidentally intoxicated while ingesting saliylate for associated medical illnesses when compared with patients diagnosed on admission.
Aspirin overdosage: incidence, diagnosis, and management.
TLDR
Chronic poisoning of children during therapy with aspirin is aggravated by the peculiar kinetics of the drug, but is preventable and constitutes no essential basis for the substitution of acetaminophen, which may be devoid of risk factors in sick children.
Poisoning in the Elderly
TLDR
Although only 27.4 per cent of the study population received treatment in an emergency room or required hospital admission, the probability of admission for the elderly person seen in the emergency room was significantly greater than that foryounger adults and children.
Acute overdosage with benzodiazepine derivatives
TLDR
Ingestion of benzodiazepines together with other drugs appears to be considerably more common than Benzodiazepine overdosage alone as a cause of intoxication, and the severity of intoxication in such cases of multiple drug ingestion probably depends largely on the type and quantity of nonbenzodiazep drugs taken.
Bicarbonate therapy for dysrhythmia and hypotension in tricyclic antidepressant overdose.
TLDR
A case is presented that dramatically demonstrates the effectiveness of alkalinization therapy for treating tricyclic drug overdose and the value of such therapy has been appreciated only recently.
Studies in acute iron poisoning. I. Desferrioxamine in the treatment of acute iron poisoning: clinical observations, experimental studies, and theoretical considerations.
TLDR
A review of the literature indicates that criteria are not available to determine whether the treatment was responsible for the survival of children who had ingested iron salts, and further studies are essential to establish criteria for determining the quantity of Desferrioxamine to use in individual cases.
...
...